The AHRQ PSNet Collection comprises an extensive selection of resources relevant to the patient safety community. These resources come in a variety of formats, including literature, research, tools, and Web sites. Resources are identified using the National Library of Medicine’s Medline database, various news and content aggregators, and the expertise of the AHRQ PSNet editorial and technical teams.
… J Hosp Med … I-PASS is a structured handoff tool to enhance communication during … I-PASS handoff program in diverse clinical environments: A multicenter prospective effectiveness implementation study. …
Villa Zapata L, Subbian V, Boyce RD, et al. Stud Health Technol Inform. 2022;290:380-384.
Computerized decision support systems can alert clinicians to drug-drug interactions (DDIs), but the alert fatigue contributes to alert overrides. This scoping review includes 34 studies from the United States and international settings and identified a high prevalence of DDI alert overrides. The authors discuss the need for improved decision support systems to improve DDI alerts and actionable metrics to measure harms associated with alert overrides.
Brenner AT, Malo TL, Margolis M, et al. JAMA Intern Med. 2018;178:1311-1316.
Shared decision making (SDM) between clinicians and patients is an integral part of developing true patient-centered care. The principles of SDM are broadly applicable to most clinician–patient encounters, but they may be particularly important in making decisions where the risks and benefits to an individual patient are nuanced. One such example is screening for lung cancer using low-dose computed tomography (LDCT), which may benefit certain patients but also poses a risk of harm due to overdiagnosis. The Centers for Medicare and Medicaid Services mandates SDM using a formal decision aid for reimbursement for lung cancer screening. However, this analysis of transcribed conversations between physicians and patients found almost no use of SDM principles. In particular, physicians universally recommended screening with LDCT, failed to discuss the potential for overdiagnosis, and did not use decision aids or patient education materials. Although limited by a small sample size, this study raises the concern that structural barriers (such as lack of time with patients) and poor understanding of SDM may be exposing patients to harm through limited understanding of diagnostic testing decisions. A related commentary discusses the potential for overdiagnosis of lung cancer if LDCT is used without proper attention to SDM.
This systematic review compared military mortality reviews to nonmilitary studies of pre- or in-hospital mortality reviews. The authors note widely varying review processes, data inclusion, and preventability assessment, and recommend standardization of definitions and processes in order to reduce bias.
Amato MG, Salazar A, Hickman T-TT, et al. J Am Med Inform Assoc. 2017;24:316-322.
… of these systems has revealed new safety concerns. A prior study funded by the US Food and Drug Administration … or duplicate orders that were not detected by the system. A WebM&M commentary discussed an error that led to patient …
Schillig J, Kaatz S, Hudson M, et al. J Hosp Med. 2011;6:322-8.
Patients receiving warfarin therapy are at high risk for adverse events. Interventions to improve warfarin safety have focused on trigger tools, communication protocols, and the use of visual medication schedules. This study implemented a pharmacist-directed anticoagulation service to capture inpatients on warfarin and provide them with dosing, monitoring, and coordination of transition from the inpatient to outpatient setting. This cluster randomized trial demonstrated safer transitions in 73% more patients and a 32% reduction in the composite safety end point, which was driven by fewer patients experiencing an INR ≥ 5 (i.e., supratherapeutic levels that increase the risk of bleeding). This study adds further support to the role of pharmacists in driving medication safety, specifically for warfarin in both the inpatient and community settings. A past AHRQ WebM&M commentary discussed a case of a near miss due to a warfarin drug interaction that led to a supratherapeutic level following hospital discharge.
Tjia J, Field T, Garber LD, et al. Am J Manag Care. 2010;16:489-96.
This study reports on the development of standards for laboratory monitoring of high-risk medications (such as anticoagulants) in ambulatory care. Pilot testing revealed that the developed guidelines were not being consistently followed, with infrequently prescribed medications most likely to be monitored inappropriately.
Lafata JE, Gunter MJ, Hsu J, et al. Med Care. 2007;45:966-72.
This randomized study found that academic detailing yielded modest impact on appropriate monitoring of patients started on selected high-risk medications. A past study also demonstrated limited success with academic detailing as a sole intervention to promote medication safety.
Raebel MA, Charles J, Dugan J, et al. J Am Geriatr Soc. 2007;55:977-85.
… Society … J Am Geriatr Soc … Adverse drug events are a common and costly cause of preventable errors among elderly … Research and Quality (AHRQ), researchers conducted a randomized trial of computerized alerts to pharmacists when … medications were prescribed. The intervention resulted in a statistically significant reduction in dispensing of the …
Lafata JE, Simpkins J, Kaatz S, et al. Jt Comm J Qual Patient Saf. 2007;33:395-400.
Drug–drug interactions resulting in adverse drug events are common causes of preventable harm to patients. This study used retrospective medical record review to assess if physicians were aware of potential drug–drug interactions, and if so, if patient education was provided. Although physicians generally documented medication lists appropriately, patient education on the potential for drug interactions and their symptoms was generally not documented. Though lack of documentation does not always indicate lack of knowledge or inappropriate management, the study results raise the concern that patients may be left unaware of the risks of polypharmacy.
Palen TE, Raebel MA, Lyons E, et al. Am J Manag Care. 2006;12:389-395.
… to receive specific laboratory monitoring alerts for a selected group of medications and compared their practices to a control group that received no CDSS. Investigators found no … important reminders. These findings mirror those of a past review that suggested the impact of CDSS on patient …
Simon SR, Smith DH, Feldstein AC, et al. J Am Geriatr Soc. 2006;54:963-8.
… with drug-specific alerts alone. Investigators conducted a cluster-randomized trial of seven practices that received … alerts did decrease the alert burden overall to providers. A past review discussed the issue of inappropriate …
Smith DH, Perrin N, Feldstein AC, et al. Arch Intern Med. 2006;166:1098-104.
This AHRQ–funded study discovered that the use of alerts within an electronic medical record system can reduce the number of unsafe medications prescribed in elderly outpatients. Investigators evaluated the impact of a clinical decision support system (CDSS) at the point of computerized provider order entry (CPOE), targeting two classes of contraindicated medications (long-acting benzodiazepines and tertiary amine tricyclic antidepressants). The authors discuss the rapid, significant, and persistent reductions in medication prescribing of these high-risk medications, suggesting the effectiveness of an alert system to curtail inappropriate prescribing. This study is a first to evaluate a computerized alert system in a large population-based primary care setting, although a past systematic review evaluated the effects of CDSS on practitioner performance and patient outcomes.
Wagner AK, Chan A, Dashevsky I, et al. Pharmacoepidemiol Drug Saf. 2006;15:369-86.
This AHRQ-funded study discovered that 40% of patients received a medication that carried a potential for serious harm, classified by an FDA black box warning (BBW). Using a retrospective method to analyze nearly 1 million automated claims data, investigators determined the above prescribing rate for 216 specific BBW drugs in diverse ambulatory settings. While the authors acknowledge significant variability in compliance with BBW medications, the warnings themselves failed to prevent their use in many circumstances. Additional systems need to complement the BBW labeling practice, as certain clinical situations may lead to a lack of compliance with such guidelines. Improved information about risk, determination of risk, and methods to modify prescribing behavior will move clinicians closer to desired goals of medication safety.